Some researchers claim that flavoured e-liquid contain some toxic substances which can cause serious pulmonary diseases. Scientists from Harvard discovered that some e-cigarette liquid contains a chemical substance called diacetyl. This substance was previously associated to the “popcorn lung” syndrome, and the disease has been the subject of various articles which circulated the press in 2016. Diacetyl is a flavoured chemical substance linked to severe respiratory diseases and claimed to be found in some e-liquids. The “popcorn lung” situation has been observed for the first time in 2000 by workers in popcorn factories, which inhaled artificial butter flavour and as a result developed the disease. Diacetyl and other chemical substances used for flavouring are used for the production of butter flavoured popcorn. It is thought that some e-liquid companies use the chemical to produce the fruity, alcoholic, and candy flavours.

In the case of those to suffer of this disease, the pulmonary gills are inflamed and suffer damage. This damage can cause scarring which in turn can block the airways. Amongst the symptoms is coughing, difficulty in breathing, fatigue, breathing accompanied by wheezing, without even suffering from a cold or of asthma. The popcorn lung is often described as a irreversible and incurable pulmonary disease.

An article in the medical journal Environmental Health Perspectives published in 2015 was the first to link the “popcorn lung” syndrome to vaping. In the study researchers analysed the vapour from 51 flavoured e-liquids. Out of these, 39 contained diacetyl. The authors emphasised that further evidence is needed in order to draw a final and clear conclusion. Plus, they highlighted how regular cigarettes contain higher dosages of diacetyl already.

As of now Cancer Research UK claim that there is no clear evidence to specifically link e-cigarettes to the development of “popcorn lung” syndrome. In 2018 for example, the medical journal Toxicology stated there was not one single case of “popcorn lung” syndrome reported as a consequence of e-cigarettes usage.